Alert archive / Colorado / Tornado Warnings in 2010

Tornado Warning 19, NWS Denver/Boulder, CO

May 18, 2010Weld County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at May 18, 2010, 5:18 PM MDT for Weld County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2010, 5:18 PM MDT (23:18 UTC)
Expired
May 18, 2010, 5:45 PM MDT
In force
27 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 27 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 12:41 PM MDTTornado WatchSPC10 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2010-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2010-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
482 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

198 
WFUS55 KBOU 182318
TORBOU
COC123-182345-
/O.NEW.KBOU.TO.W.0019.100518T2318Z-100518T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
518 PM MDT TUE MAY 18 2010

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 545 PM MDT

* AT 518 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD 2
  MILES SOUTH OF ROCKPORT...OR 26 MILES NORTHEAST OF FORT COLLINS.
  THIS STORM WAS MOVING NORTH AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROCKPORT
  AND CARR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4100 10460 4073 10468 4074 10489 4100 10489
      4100 10474
TIME...MOT...LOC 2318Z 191DEG 17KT 4088 10480

$$
1 follow-up statement
912 
WWUS55 KBOU 182340
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
540 PM MDT TUE MAY 18 2010

COC123-182345-
/O.CON.KBOU.TO.W.0019.000000T0000Z-100518T2345Z/
WELD CO-
540 PM MDT TUE MAY 18 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR
NORTHWESTERN WELD COUNTY...

AT 539 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATIE AT 
STRONG THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 4 
MILES SOUTHEAST OF ROCKPORT...OR 28 MILES NORTHEAST OF FORT COLLINS. 
THIS STORM WAS MOVING NORTHEAST AT 10 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ROCKPORT AND CARR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS SHOULD NOT TAKE SHELTER UNDER HIGHWAY OVERPASSES. AS A LAST
RESORT...EITHER PARK YOUR VEHICLE AND STAY PUT...OR ABANDON YOUR
VEHICLE AND LIE DOWN IN A LOW LYING AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT TUESDAY EVENING
FOR NORTHEASTERN COLORADO.

&&

LAT...LON 4100 10460 4073 10468 4074 10489 4100 10489
      4100 10474
TIME...MOT...LOC 2339Z 218DEG 11KT 4087 10473

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at May 18, 3:30 PM MDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 18, 3:30 PM MDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
330 PM MDT TUE MAY 18 2010

.SHORT TERM...CONVECTION ON THE PLAINS HAS BEEN SLOW TO FIRE THIS
AFTERNOON AS CLOUD COVER AND COOL TEMPERATURES HAVE KEPT THE BNDRY
LAYER CAPPED FOR THE MOST PART UNTIL JUST RECENTLY. THAT SAID...
T-STORMS ARE NOW BEGINNING TO FORM OVER THE FRONT RANGE FOOTHILLS
AND JUST SOUTH OF THE CWFA. ONE SINGLE CELL STORM MANAGED TO FORM OF
THE PALMER DVD WEST OF CASTLE ROCK A COUPLE HOURS AGO BUT AS IT
TRACKED OVER THE METRO AREA IT QUICKLY DISSIPATED AS IT RAN INTO A
TON OF CIN AIR. IN THE HIGH COUNTRY STORM COVERAGE ESPLY WEST OF THE
CONTINENTAL DIVIDE HAS SHOWN MORE PROMISE IN THE PAST HOUR OR SO.
BUT IT/S ON THE PLAINS AND OVER THE PALMER DIVIDE WHERE THE THREAT
OF SVR T-STORMS STILL EXISTS. LAPS MODEL DURING THE PAST HOUR HAS
SHOWN A STEADY EROSION OF CIN OVER THE PALMER DIVIDE ON THE PLAINS
TO THE EAST OF DENVER. THEREFORE SHOULD BEGIN TO SEE SCATTERED
T-STORMS FIRING ALONG WEAK BOUNDARIES FLOATING AROUND IN THE AREA
WHERE THE RUC AND NAM INDICATE IMPRESSIVE SFC AND 0-3KM CAPE VALUES
IN THE 1500-3000J/KG RANGE. BEST CAPE VALUES EXTEND SOUTH FM WESTERN
MORGAN COUNTY DOWN ACROSS ERN ELBERT AND WRN LINCOLN COUNTIES. LOW
LEVEL SHEAR ALSO LOOKS QUITE GOOD IN THIS AREA WITH HELICITY VALUES
IN THE 40-120 M2/S2 RANGE. THROW IN A SHORTWAVE TROUGH AND DECENT
MID-LEVEL QG ASCENT WHICH MODELS SHOW MOVING EAST-NORTHEAST OVER THE
CWFA IN THE NEXT SEVERAL HOURS. HAIL UP TO GOLFBALL SIZE...HEAVY
RAIN AND TORNADOES MAIN THREATS EAST OF A GREELEY TO ELBERT LINE.
SVR WEATHER THREAT WEST OF THIS LINE NOT LOOKING AS GOOD...ESPLY UP
AGAINST THE FOOTHILLS WHERE THE CAP HAS YET TO ERODE AND SHEAR POOR
AT BEST. ALTHOUGH COULD STILL SEE A FEW T-STORMS ROWING OFF THE
FOOTHILLS AND OVER THE I-25 CORRIDOR PRODUCING BRIEF HEAVY RAIN AND
SMALL HAIL THRU EARLY THIS EVENING. LATER THIS EVENING...SHOULD SEE
THE SVR WEATHER THREAT SHIFTING EASTWARD AS THE SHORTWAVE ENERGY
SWINGS OVER A VERY MOIST AND UNSTABLE LOWER ATMOSPHERE OUT ACROSS
THE FAR ERN COUNTIES. SHEAR ACTUALLY INCREASES OUT THERE THIS
EVENING AS THE LOW-LEVEL JET STRENGTHENS ALONG THE COLORADO/KANSAS
BORDER. BELIEVE WE/LL ACTUALLY HAVE A BETTER CHANCE FOR TORNADIC
STORMS LATER THIS EVENING...MOST LIKELY EAST OF A STERLING TO LIMON
LINE. AFTER MIDNIGHT...SHORTWAVE LIFT OUT AND CAPES ARE REPLACED BY
CIN. SO SHOULD SEE T-SHORMS REPLACES WITH SCATTERED RINA SHOWERS.
MAY ALSO SEE SOME FOG ON THE PLAINS TOWARDS MORNING...PARTICULARLY
IN AREAS RECEIVING MODERATE TO HEAVY RAINFALL THIS EVENING.

IN THE HIGH COUNTRY...LOOKING FOR SHOWERS AND T-STORMS TO BECOME
MORE NUMEROUS IN THE NEXT 3-4 HOURS AS LAPSE RATES STEEPEN AND DEPTH
OF MOISTURE INCREASES WITH THE APPROACHING MID-LEVEL LONGWAVE
TROUGH. AT THE PRESENT TIME...SNOW LEVELS ARE QUITE HIGH SOMEWHERE
BETWEEN 11000-12000 FT MSL. THIS EVENING WITH THE TROUGH MOVING IN
WILL SEE SNOW LEVELS LOWER

ON WEDNESDAY...AXIS OF THE 500MB TROUGH IS PROGGED TO PASS OVER THE
FRONT RANGE AROUND 1200Z. MODELS SHOW THIS TROUGH CLOSING OFF OVER
NERN COLORADO WEDNESDAY MORNING. AT THE SFC...NWLY WINDS EARLY
GRADUALLY TURN NELY AS THE TROUGH PASSES BY. SHOULD SEE QUITE A BIT
OF UPSLOPE CLOUD CVR AROUND ON THE PLAINS ESPLY ALONG THE SRN FTHLS
AND PALMER DIVIDE. PCPN CHANCES DO NOT LOOK ALL THAT IMPRESSIVE SO
LOWERED POPS EAST OF THE MTNS ON WEDNESDAY...PARTICULARLY UP ALONG
THE WYOMING BORDER. IN THE HIGH COUNTRY...OROGRAPHICS AND COLD AIR
ADVECTION SHOULD SEE SNOW SHOWERS GOING AT LEAST THROUGH MIDDAY WITH
TOTAL SNOW ACCUMULATIONS IN THE 3-5 INCH RANGE BY 1800Z AND MAINLY
ABOVE 10 THOUSAND FT MSL. LOOKING FOR HIGH TEMPERATURES TO BE 5-8
DEG F COOLER THAN THOSE TODAY.

.LONG TERM...UPPER LEVEL LOW WILL BE CENTERED OVER NORTHEAST
COLORADO...SOUTHWEST NEBRASKA AND NORTHWEST KANSAS COME WEDNESDAY
EVENING. EXPECT A GOOD AMOUNT OF ACTIVITY OVER THE NORTHEAST CORNER
OF COLORADO BEHIND THE LOW WEDNESDAY NIGHT. FOR THE REST OF THE
AREA...JUST EXPECT SCATTERED SHOWERS WITH LIGHT PRECIPITATION
AMOUNTS. A FEW LIGHT SHOWERS MAY LINGER INTO THURSDAY MORNING OVER
THE MOUNTAINS AND OVER THE NORTHEAST CORNER OF COLORADO. BY THURSDAY
AFTERNOON...AN UPPER LEVEL RIDGE MOVING IN FROM THE WEST WILL DRY
THINGS OUT. THIS RIDGE WILL MOVE ACROSS THE FORECAST AREA THURSDAY
NIGHT AND BE EAST OF THE AREA COME FRIDAY.

A LARGE UPPER LEVEL TROUGH WILL BE OVER THE WESTERN U.S. FRIDAY AND
REMAIN IN PLACE THROUGH EARLY NEXT WEEK. THIS LOW WILL SPIN OUT
STRONG DISTURBANCES...BUT THEY WILL PASS WELL TO OUR NORTH. THE
SOUTHWEST FLOW ALOFT WILL USHER IN WARMER TEMPERATURES AND DRIER
CONDITIONS. MODELS SHOW A LOW LEVEL JET OVER THE PLAINS FRIDAY
NIGHT. THIS WILL INCREASE THE MOISTURE OVER THE EASTERN PLAINS. WILL
HAVE LOW POPS IN FOR THIS. EXPECT CONVECTION TO BE ISOLATED
BECAUSE WARMER AIR ALOFT WILL CAP MOST CONVECTION.

QUITE A BIT OF UNCERTAINTY FROM SATURDAY ON REGARDING THE DETAILS
ASSOCIATED WITH THE TROUGH OFF TO THE WEST. COULD SEE A WEAK WAVE OR
TWO PASS OVER THE AREA...HOWEVER MODELS SHOW LOTS OF DIFFERENT
SOLUTIONS AS TO WHEN AND IF ANY WAVES PASS OVER THE REGION. BECAUSE
OF THE UNCERTAINTY...WILL BROADBRUSH LOW POPS AND KEEP TEMPERATURES
SLIGHTLY ABOVE NORMAL.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS IN AND AROUND THE
DENVER METRO AREA THROUGH 03Z THIS EVENING LAY PRODUCE PERIODS OF
ILS CONDITIONS...CIGS BELOW 5000FT AGL AND VSBYS BELOW 3 MILES IN
HEAVY RAINFALL AND HAIL. MAIN THREAT FOR SEVERE WEATHER NOW EXPECTED
TO STAY EAST OF THE DENVER METRO AREA. LATE TONIGHT AREAS OF FOG
MAY REDUCE VSBYS TO LESS THAN 3 MILES AT 0900Z AT DENVER AREA
AIRPORTS. SCATTERED RAIN SHOWERS WILL ONCE AGAIN FORM IN THE DENVER
AREA ON WEDNESDAY...ALTHOUGH T-STORMS ARE NOT ANTICIPATED. ONCE
AGAIN ILS CONDITIONS MAY DEVELOP DURING THE MORNING HOURS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH FOR MOST OF
NORTHEAST COLORADO UNTIL 9 PM MDT THIS EVENING...FOR ZONES 38 AND
40>51.

BAKER/MEIER
Hazardous weather outlook, May 18, 1:32 PM MDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
132 PM MDT TUE MAY 18 2010

COZ030>051-191200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
132 PM MDT TUE MAY 18 2010

...SEVERE THUNDERSTORMS ARE A POSSIBILITY TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS FORMING OVER THE FRONT RANGE AND SOUTH PARK
LATE THIS MORNING ARE EXPECTED TO MOVE OUT ACROSS THE NORTHEAST
PLAINS OF COLORADO THROUGH THE AFTERNOON. STORMS MOVING OFF THE
SOUTHERN FOOTHILLS ARE EXPECTED TO IMITATE STRONG AND POSSIBLY A FEW
SEVERE THUNDERSTORMS OVER THE PALMER DIVIDE AND ADJACENT HIGH PLAINS
BETWEEN NOON AND 2 PM. AS THESE STORMS MOVE INTO A MORE MOIST AND
UNSTABLE ATMOSPHERE...ROUGHLY EAST AND SOUTHEAST OF DENVER...THESE
STORMS COULD SEE LARGE HAIL UP TO GOLFBALL IN SIZE...DAMAGING
STRAIGHT LINE WINDS...HEAVY RAIN AND PERHAPS A TORNADO OR TWO.
RAINFALL RATES OF AN INCH OR TWO PER HOUR FROM THESE STORMS MAY ALSO
PRODUCE LOCALIZED FLOODING.

TONIGHT...SCATTERED THUNDERSTORMS POSSIBLY SEVERE WILL LINGER
THROUGH LATE THIS EVENING ALONG THE EASTERN BORDER OF THE STATE.
WHILE THUNDERSTORMS ELSEWHERE SHOULD END BEFORE MIDNIGHT. IN THE
HIGH COUNTRY...SNOWFALL MAINLY AT ELEVATIONS ABOVE 10,000 FEET
COULD PILE UP TO 4 INCHES BY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RAIN WILL BE LIKELY ALONG WITH A FEW THUNDERSTORMS ON WEDNESDAY.
SNOW WILL BE MIXED IN OVER THE HIGHER MOUNTAINS. A GOOD CHANCE OF
PRECIPITATION WILL CONTINUE WEDNESDAY NIGHT...WITH THURSDAY DRYING
OUT EARLY. WARMER AND DRIER CONDITIONS ARE EXPECTED THURSDAY
AFTERNOON INTO MONDAY WITH A WARM AIRMASS IN PLACE. ENOUGH MOISTURE
MAY CREEP OVER THE EASTERN PLAINS FOR AN ISOLATED LATE AFTERNOON OR
EVENING THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY AFTER 12:30 PM MDT. GREATEST
RISK FOR SEVERE WEATHER WILL BE EAST AND SOUTH OF DENVER...ALTHOUGH
A FEW STORMS MY TURN SEVERE IN THE GREATER DENVER METRO AREA.
SPOTTERS ARE ASKED TO ALSO RELAY REPORTS OF HEAVY RAIN AND FLOODING
TO THE NATIONAL WEATHER SERVICE.

BAKER/MEIER

In the hours before

Local storm report, May 18, 4:18 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
418 PM MDT TUE MAY 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     TORNADO          2 E ROCKPORT            40.90N 104.76W
05/18/2010                   WELD               CO   TRAINED SPOTTER

&&

FREDIN
Local storm report, May 18, 4:37 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
437 PM MDT TUE MAY 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     TORNADO          2 E ROCKPORT            40.90N 104.76W
05/18/2010                   WELD               CO   TRAINED SPOTTER

0336 PM     TORNADO          1 E NATURAL FORT REST A 40.96N 104.90W
05/18/2010                   WELD               CO   PUBLIC

&&

FREDIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 3:36 PM MDTTornado WarningBOUWeld24 min
May 18, 3:51 PM MDTTornado WarningBOULogan, Weld39 min
May 18, 4:03 PM MDTSevere Thunderstorm WarningBOUAdams, Denver, Weld42 min
May 18, 5:28 PM MDTTornado WarningBOUWeld36 min
May 18, 5:46 PM MDTTornado WarningBOUWeld44 min

Nearby

Tornado Warnings in Colorado, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.